FDA Says Heparin Deaths Surged Since November.Apr 9, 2008 | Parker Waichman LLP
Heparin has been associated with the deaths of more than 100 people since early 2007, the Food & Drug Administration (FDA) said yesterday. Of those, the vast majority - 62 to be exact - were associated with contaminated batches of heparin. That's more than triple the estimate the FDA made earlier this year when Baxter International first started recalling tainted heparin.
Baxter recalled nearly all its heparin injections in the US after some patients experienced extreme - and in some cases fatal - allergic reactions, including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening after being administered the products. There have been similar recalls of Chinese-sourced heparin in Denmark, Italy, France Germany and Japan.
In March, the FDA confirmed that it had found chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparin’s blood-clotting properties. However, the agency has not yet determined if the chondroitin sulfate was responsible to the deaths and reactions associated with heparin, although the chemical is the prime suspect.
Baxter gets some of that active ingredient from Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories LLC. The FDA said it had found contaminated crude heparin at that plant. Changzhou buys its crude heparin from two companies, called consolidators, that gather it from workshops that make it from pig intestines. Many workshops that make crude heparin in China are unregulated family operations.
While the FDA maintains that it has not yet determined if the ingredient substitution was intentional, several sources told The New York Times that it was likely not accidental. Some heparin producers in China also sell chondroitin sulfate, which can be derived from pig cartilage. It costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs. Once the FDA determined that the counterfeit ingredient likely originated in China, the agency began detaining all heparin imports at the border so they could be tested for the contaminant. Shortly thereafter, several other companies, including B. Braun, American Health Packaging and Covidien Ltd. announced precautionary recalls of heparin products in the US.
Earlier this year, the FDA said tainted heparin was suspected in more than 700 adverse reactions and 19 deaths. But now it appears that dozens of earlier deaths had not been reported to the FDA until news of the contaminated heparin was publicized. The jump in the allergic-type reactions linked to heparin started in November, the FDA said, possibly marking the time period in which the contamination began. Allergic reactions have been reported with all brands of heparin, not just Baxter's.
The FDA's data shows only three heparin deaths reported in 2006 and a few in early 2007. Now the FDA has reports of eight such deaths last November, 12 in December, 16 in January and 11 in February.